Alert archive / Alaska / Blizzard Warnings in 2010

Blizzard Warning 20, NWS Anchorage, AK

April 11, 2010

NWS Anchorage, AK issued this blizzard warning at Apr 11, 2010, 9:11 PM AKDT. It took effect at Apr 12, 2010, 3:00 AM AKDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 11, 2010, 9:11 PM AKDT (05:11 UTC)
In effect from
Apr 12, 2010, 3:00 AM AKDT
Expired
Apr 12, 2010, 11:41 AM AKDT
In force
9 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WWAK42 PAFC 120511
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
911 PM AKDT SUN APR 11 2010

AKZ161-120615-
/X.CAN.PAFC.BZ.A.0020.100412T1200Z-100413T0000Z/
BRISTOL BAY-
INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK...
PILOT POINT
911 PM AKDT SUN APR 11 2010

...BLIZZARD WATCH IS CANCELED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE
BLIZZARD WATCH. 

$$

AKZ155-130000-
/X.UPG.PAFC.BZ.A.0020.100412T0800Z-100412T2000Z/
/X.NEW.PAFC.BZ.W.0020.100412T1100Z-100413T0000Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
911 PM AKDT SUN APR 11 2010

...BLIZZARD WARNING IN EFFECT FROM 3 AM TO 4 PM AKDT MONDAY ALONG
THE COAST NORTH OF KIPNUK...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 4 PM AKDT MONDAY ALONG
THE COAST NORTH OF KIPNUK. THE BLIZZARD WATCH IS NO LONGER IN EFFECT.

A STRONG WEATHER FRONT ASSOCIATED WITH A DEEP LOW IN THE CENTRAL
BERING SEA WILL BRING STRONG WINDS AND SNOW INTO THE KUSKOKWIM
DELTA AFTER MIDNIGHT TONIGHT. WINDS AND SNOWFALL WILL BE ENOUGH TO
FREQUENTLY REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS ALONG
THE COAST NORTH OF KIPNUK LATE TONIGHT THROUGH MONDAY AFTERNOON.
AREAS SOUTH OF KIPNUK WILL LIKELY MIX WITH OR TURN TO ALL RAIN
AFTER A BRIEF SNOWFALL LATE TONIGHT. WINDS WILL INCREASE TO SOUTH 35 TO
45 MPH LATE TONIGHT AND THEN BRIEFLY DIMINISH IN THE MORNING
BEFORE INCREASING TO 40 TO 50 MPH FROM THE SOUTHWEST DURING THE
AFTERNOON. PRECIPITATION SHOULD HAVE DIMINISHED SUFFICIENTLY BY
LATE AFTERNOON TO INCREASE VISIBILITIES EVEN THOUGH WINDS WILL NOT
DIMINISH UNTIL AROUND MIDNIGHT MONDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
2 follow-up statements
016 
WWAK42 PAFC 121245
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
445 AM AKDT MON APR 12 2010

AKZ155-130000-
/X.CON.PAFC.BZ.W.0020.000000T0000Z-100413T0000Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
445 AM AKDT MON APR 12 2010

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 4 PM AKDT THIS
AFTERNOON...

A STRONG WEATHER FRONT ASSOCIATED WITH A DEEP LOW IN THE CENTRAL
BERING SEA IS BRINGING STRONG WINDS AND SNOW INTO THE KUSKOKWIM
DELTA THIS MORNING. WINDS SNOW AND BLOWING SNOW WILL FREQUENTLY 
REDUCE VISIBILITIES TO ONE QUARTER MILE OR LESS THROUGH THIS 
AFTERNOON. WINDS WILL CONTINUE FROM THE SOUTH 35 TO 45 MPH THIS
MORNING THEN BRIEFLY DIMINISH BEFORE INCREASING TO 40 TO 50 MPH
FROM THE SOUTHWEST DURING THE AFTERNOON. PRECIPITATION SHOULD HAVE
DIMINISHED SUFFICIENTLY BY LATE AFTERNOON TO INCREASE VISIBILITIES
EVEN THOUGH WINDS WILL NOT DIMINISH UNTIL AROUND MIDNIGHT MONDAY
NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

&&

$$
519 
WWAK42 PAFC 121941
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1141 AM AKDT MON APR 12 2010


AKZ155-122045-
/X.CAN.PAFC.BZ.W.0020.000000T0000Z-100413T0000Z/
KUSKOKWIM DELTA-
INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND
1141 AM AKDT MON APR 12 2010

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE
BLIZZARD WARNING. 

TEMPERATURES HAVE INCREASED THIS MORNING ABOVE FREEZING. SNOW
SHOWERS AND BLUSTERY CONDITIONS WILL CONTINUE THIS AFTERNOON...BUT
THE THREAT FOR BLIZZARD CONDITIONS HAS ENDED.

$$

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Apr 11, 2:00 PM AKDT, 7 hours 11 minutes earlier.

Area forecast discussion, Apr 11, 2:00 PM AKDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
200 PM AKDT SUN APR 11 2010

.ANALYSIS AND UPPER LEVELS...
A SHARP UPPER LEVEL RIDGE LIES OVER MUCH OF EASTERN ALASKA AND
NORTHWESTERN CANADA WHILE A TROUGH FOLLOWS QUICKLY ON ITS HEELS OVER
THE EASTERN BERING SEA. THIS TROUGH BRANCHES OUT FROM A LARGE
KAMCHATKA LOW PRESSURE SYSTEM THAT IS RESPONSIBLE FOR MULTIPLE
WEATHER SYSTEMS AFFECTING THE BERING SEA AND NORTHEASTERN RUSSIA. A
160 KT ZONAL JET RACES ACROSS THE BERING SEA BEFORE ABRUPTLY
SWITCHING TO A MERIDIONAL FLOW AS IT NAVIGATES AROUND THE
AFOREMENTIONED HIGH AMPLITUDE TROUGH AND RIDGE.

AT THE SURFACE...A ONCE IMPRESSIVE LOW PRESSURE SYSTEM THAT BROUGHT
ACTIVE WEATHER TO THE BERING SEA OVER THE PAST FEW DAYS IS RAPIDLY
FILLING AS IT MOVES ONSHORE OVER THE FAR EASTERN TIP OF RUSSIA. THE
OCCLUDED FRONT PUSHES NORTH INTO THE CENTRAL ARCTIC OCEAN BEFORE
DIVING SOUTHEASTWARD AND CUTTING THROUGH THE MAINLAND FROM NORTHEAST
TO SOUTHWEST. A SURFACE SHORTWAVE ACCOMPANYING THE OCCLUSION IS
PROGRESSING VERY SLOWLY ACROSS THE WESTERN GULF AND SOUTH CENTRAL
ALASKA THIS AFTERNOON. RESULTANT WIDESPREAD SNOW CONTINUES ACROSS THE
KENAI PENINSULA AND THE SUSITNA VALLEY...WITH HIGHER AMOUNTS IN
UPSLOPED TERRAIN. THE ANCHORAGE BOWL HAS SO FAR REMAINED DOWNSLOPED
BY SOUTHEASTERLY FLOW FOR THIS EVENT. AN ADDITIONAL SURFACE SHORTWAVE
IN COMBINATION WITH THE UPPER LEVEL TROUGH BACK OVER THE EASTERN
BERING IS INSTIGATING SNOW SHOWERS OVER PORTIONS OF SOUTHWEST ALASKA.
A NEW 979 MB LOW PRESSURE SYSTEM IS JUST ENTERING THE SOUTHWESTERN
BERING SEA NEAR THE WESTERN TIP OF THE ALEUTIANS AND HASTILY
TRACKING NORTHEASTWARD. A SHORTWAVE PRESSING OUT AHEAD OF THIS SYSTEM
IS BRINGING SHOWERS TO THE EASTERN ALEUTIANS.

.MODEL DISCUSSION...
IN GENERAL THE MODELS ARE IN GOOD AGREEMENT WITH THE PROGNOSIS OF THE
FRONTAL SYSTEM OVER SOUTH CENTRAL ALASKA AND THE NEXT LOW CURRENTLY
TRACKING INTO THE BERING SEA. THE GFS IS THE MOST AGGRESSIVE WITH THE
STRENGTH OF THE LOW BOTH IN TERMS OF THE CENTRAL PRESSURE AND THE
WIND FIELD AROUND THE SYSTEM. BUT OVERALL...CONSIDERING HOW FAST THE
STORM IS TRAVELING...MODEL ALIGNMENT IS VERY GOOD. THERE ARE SOME
NAGGING QUESTIONS...HOWEVER...AS TO THE STRUCTURE AND SPEED OF A
TRAILING FRONTAL BAND THAT WILL WRAP UP INTO THE GULF OF ALASKA ON
TUESDAY MORNING AND INTO SOUTHERN ALASKA ON WEDNESDAY. MODELS HAVE
SHOWN DECENT RUN-TO-RUN CONSISTENCY...BUT CONTINUE TO DIFFER FROM
ANOTHER. THE GFS SOLUTION IS MUCH FASTER THAN THE ECMWF AND THE NAM
BY A GOOD 12 TO 18 HOURS AND DEVELOPS A TRIPLE POINT LOW FURTHER
NORTH THAN THE ECMWF. WITH AN ACTIVE WEATHER PATTERN IN
PLACE...BLENDED WITH THE ECMWF AND THE NAM IN THE SHORT TERM AND MADE
MINIMAL CHANGES TO THIS MORNING'S LONG RANGE FORECAST (WHICH WAS A
GFS AND ECMWF COMPROMISE).

.SHORT TERM FORECAST...
.SOUTH CENTRAL ALASKA...THE SYSTEM RESPONSIBLE FOR THE ADVISORY LEVEL
SNOW NORTH OF HOMER AND THE NORTHERN SUSITNA VALLEY WILL MAKE LITTLE
HEADWAY THROUGHOUT THE REST OF THE DAY AS IT RUNS UP AGAINST THE
RIDGE OVER EASTERN ALASKA. EVENTUALLY THIS SHORTWAVE AND ACCOMPANYING
UPPER LEVEL TROUGH WRAP UP INTO SOUTHERN ALASKA ON MONDAY AND
DISSIPATE AS A NEW SYSTEM PRESSES INTO SOUTHWEST ALASKA. THUS EXPECT
AREAS OF SNOW AND RAIN TO CONTINUE ACROSS PORTIONS OF SOUTHERN ALASKA
THROUGH THE NIGHT AND TAPER OFF BY MORNING. SOUTHEASTERLY WINDS WILL
LIKELY KEEP ANCHORAGE DOWNSLOPED FOR THE REMAINDER OF THIS
EVENT...THOUGH AS THE SHORTWAVE PASSES OVERHEAD THE CITY MAY SEE A
BRIEF SHOT OF SNOW. A SHORTWAVE TRACKING INTO THE NORTHWESTERN GULF
ON TUESDAY MORNING WILL BRING ANOTHER ROUND OF ACTIVE WEATHER FOR
SOUTH CENTRAL ALASKA. A SUPPORTIVE UPPER LEVEL JET AND SOUTHWESTERLY
LOW LEVEL FLOW COULD LEAD TO A RESPECTABLE AMOUNT OF PRECIPITATION
FALLING IN THE ANCHORAGE AREA ON TUESDAY.

.SOUTHWEST ALASKA...SNOW SHOWERS WILL CONTINUE TO HANG AROUND
SOUTHWESTERN ALASKA TODAY AS THE UPPER LEVEL TROUGH PASSES THROUGH. A
SHORTWAVE ASSOCIATED WITH THE NEXT LOW MOVING UP INTO THE BERING WILL
SWEEP ACROSS SOUTHWESTERN ALASKA ON MONDAY...BRINGING WITH IT A
RENEWED THREAT OF HIGH WINDS AND HEAVY SNOW. A BLIZZARD WATCH HAS
BEEN ISSUED FOR THE COAST OF SOUTHWEST ALASKA FOR MONDAY MORNING IN
ANTICIPATION OF THESE DANGEROUS CONDITIONS. AS WITH THE LAST
STORM...THE BIG QUESTION WILL BE HOW FAR NORTH THE NOSE OF THE WARM
AIR WILL REACH INTO THE REGION. CURRENTLY THE FORECAST CALLS FOR SNOW
ACROSS MUCH OF SOUTHWEST ALASKA...BUT ANY NORTHWARD DEVIATION OF THE
WARM AIR COULD RESULT IN SIGNIFICANTLY DIFFERENT CONDITIONS THAN ARE
CURRENTLY FORECAST.

.ALEUTIANS AND BERING SEA...WINDS WILL RAPIDLY INCREASE TO STORM
FORCE ACROSS THE ALEUTIAN ISLAND CHAIN AND SOUTHERN BERING THIS
EVENING AS A NEW LOW PRESSURE SYSTEM QUICKLY TRACKS ACROSS THE
CENTRAL BERING SEA THIS AFTERNOON AND TOMORROW. PRECIPITATION AMOUNTS
WILL BE LIMITED OVER THE ISLAND CHAIN DUE TO THE FAST FORWARD MOTION
OF THE STORM...BUT EXPECT LINGERING SHOWERS TO CONTINUE THROUGH
MIDWEEK.

.LONG TERM FORECAST...
THE JET STREAM WILL FERRY ADDITIONAL WEATHER SYSTEMS ACROSS THE
FORECAST AREA THROUGH THE REST OF THE WORK WEEK WHILE TEMPERATURES
REMAIN SLIGHTLY COLDER THAN NORMAL. LONGER RANGE MODELS DEPICT THE
DEVELOPMENT OF A RIDGE OVER WESTERN CANADA NEXT WEEKEND...WHICH WOULD
BRING CALMER WEATHER AND WARMER TEMPERATURES TO EASTERN ALASKA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 155 161.
MARINE...STORM WARNING...172 175 176 179.
         GALE WARNING...150 155 160 165 170 171 180 185.
FIRE WEATHER...NONE.

KS APR 10

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
Apr 11, 4:00 PM AKDTStorm WarningAFC12 hr
Apr 11, 4:00 PM AKDTStorm WarningAFC24 hr
Apr 12, 4:00 AM AKDTGale WarningAFC36 hr
Apr 12, 4:00 AM AKDTGale WarningAFC24 hr
Apr 12, 4:00 AM AKDTGale WarningAFC5 days
Apr 12, 4:00 AM AKDTSmall Craft AdvisoryAFC24 hr
Apr 12, 5:20 AM AKDTWinter Weather AdvisoryAFC24 hr
Apr 12, 11:20 AM AKDTGale WarningAFC5 hr
Apr 12, 11:20 AM AKDTStorm WarningAFC5 hr

Nearby

Blizzard Warnings in Alaska, 2010Every blizzard warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.